Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Jackson, KY

May 5, 20205 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at May 5, 2020, 9:38 AM EDT for 5 counties in Kentucky. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2020, 9:38 AM EDT (13:38 UTC)
Expired
May 5, 2020, 12:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KY, Knox County, KY, Laurel County, KY, Pulaski County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 9:38 AM EDTFLASH FLOOD1 Se North Corbin, KYFLOODING OCCURRING IN SMALL STEAMS AND MASTER STREET FLOODED. VIA SOCIAL MEDIA.
May 5, 9:40 AM EDTFLASH FLOOD1 Ene Bush, KYWATER REPORTED OVER REYNOLDS ROAD NEAR CREEK, MAKING IT IMPASSABLE.
May 5, 9:40 AM EDTFLASH FLOOD1 W Pigeonroost, KYWATER REPORTED OVER HOUSE BRANCH RD MAKING IT IMPASSABLE NEAR INTERSECTION WITH HWY 80.
May 5, 9:57 AM EDTFLASH FLOOD2 Ese Shopville, KYWATER FLOWING OVER ROADWAY FROM SHORT CREEK.
May 5, 10:15 AM EDTFLOOD1 Ne North Corbin, KYWATER OUT OF STREAM JUST OFF OF DOW ADKINS LANE. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

201 
WGUS53 KJKL 051338
FFWJKL
KYC051-121-125-199-203-051630-
/O.NEW.KJKL.FF.W.0003.200505T1338Z-200505T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
938 AM EDT Tue May 5 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Laurel County in south central Kentucky...
  Northern Knox County in southeastern Kentucky...
  Central Pulaski County in south central Kentucky...
  Southwestern Rockcastle County in south central Kentucky...
  Southern Clay County in southeastern Kentucky...

* Until 1230 PM EDT.

* At 934 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding has already been 
  observed in portions of Pulaski and Laurel counties due to ongoing 
  heavy rain. 

* Some locations that may experience flooding include...
  Somerset, London, Science Hill, Cains Store, Fariston, Brightshade,
  Bandy, Goose Rock, Mount Victory, Erose, Bush and Cranes Nest.

LAT...LON 3735 8456 3705 8355 3701 8351 3699 8352
      3695 8351 3695 8359 3692 8357 3689 8360
      3689 8363 3686 8365 3685 8368 3695 8410
      3697 8412 3696 8414 3713 8487

$$

HAL
2 follow-up statements
702 
WGUS73 KJKL 051540
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1140 AM EDT Tue May 5 2020

KYC051-121-125-199-203-051630-
/O.CON.KJKL.FF.W.0003.000000T0000Z-200505T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laurel KY-Knox KY-Pulaski KY-Rockcastle KY-Clay KY-
1140 AM EDT Tue May 5 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
LAUREL...NORTHERN KNOX...CENTRAL PULASKI...SOUTHWESTERN ROCKCASTLE
AND SOUTHERN CLAY COUNTIES...

Scattered showers persist, but thunderstorms with heavy rain have 
tapered off across the area. Even so, flooding likely continues in 
some places due to earlier rainfall which locally exceeded three 
inches.

Some locations that may experience flooding include...
Somerset, London, Science Hill, Cains Store, Fariston, Brightshade,
Bandy, Goose Rock, Mount Victory, Erose, Bush and Cranes Nest.

LAT...LON 3735 8456 3705 8355 3701 8351 3699 8352
      3695 8351 3695 8359 3692 8357 3689 8360
      3689 8363 3686 8365 3685 8368 3695 8410
      3697 8412 3696 8414 3713 8487

$$

HAL
190 
WGUS73 KJKL 051634
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1234 PM EDT Tue May 5 2020

KYC051-121-125-199-203-051641-
/O.EXP.KJKL.FF.W.0003.000000T0000Z-200505T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laurel KY-Knox KY-Pulaski KY-Rockcastle KY-Clay KY-
1234 PM EDT Tue May 5 2020

...THE FLASH FLOOD WARNING FOR LAUREL...NORTHERN KNOX...CENTRAL
PULASKI...SOUTHWESTERN ROCKCASTLE AND SOUTHERN CLAY COUNTIES HAS
EXPIRED...

The heavy rain has ended. However, flooding continued in some 
locations, and the Flash Flood Warning has been replaced with an 
areal Flood Warning. Please continue to heed any remaining road 
closures.

LAT...LON 3735 8456 3705 8355 3701 8351 3699 8352
      3695 8351 3695 8359 3692 8357 3689 8360
      3689 8363 3686 8365 3685 8368 3695 8410
      3697 8412 3696 8414 3713 8487

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 5, 7:50 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 5, 7:50 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
750 AM EDT Tue May 5 2020

.UPDATE...
Issued at 730 AM EDT TUE MAY 5 2020

Updated the forecast to beef up thunder chances in the near term
and also extend the highest PoPs south to the Tennessee border.
Did also add in the latest T/Td obs and trends for those grids as
well. These updates have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 445 AM EDT TUE MAY 5 2020

08z sfc analysis shows a well defined low moving into western
Kentucky. This is responsible for the scattered showers and
potential thunderstorms currently pushing deeper into the
Cumberland Valley this morning. The convection is developing along
a warm front that is pressing into the JKL CWA. Temperatures are
similar and in the mid 50s across this boundary but dewpoints
range from the low 40s northeast, and at elevated locations, to
the mid 50s in the southwest where the convection is occurring.

The models are in better agreement aloft through the short term
portion of the forecast this morning. They have come into much
better consensus with the depth and magnitude of a trough (and its
energy) crossing through the Ohio Valley today into tonight. This
trough brings height falls to Kentucky along with an active series
of jets at mid levels. By Wednesday morning, though, the GFS
deviates a bit from the others to have a closed low 5h trough
about 3 decameters deeper than the ECMWF and NAM. The core of this
trough's energy and axis pass through the JKL CWA Wednesday
morning with strong cyclonic northwest flow in place through the
evening. Given the better agreement have increased confidence in
the general aspects of the NBM blended solution for the short
term, but also included details from the NAM12 and CAMs for
specifics, especially today and tonight.

Sensible weather will feature another active weather day with a
stark disparity of conditions north to south across the CWA. The
sfc low's movement through Kentucky will bisect our forecast area
with colder regime in the 50s north and a southern warm sector in
the 70s. The low's path is a touch further south on this
morning's model runs compared to 24 hours ago. So the net result
will be cooler conditions north and a smaller area of warmer
temperatures and thus instability in the south. Regardless, the
boundary with the low will remain an active focus for shower and
storm development with conditions favorable for some organized
convection in our far south later this afternoon and into the
early evening. For this reason, there is a marginal risk for
severe storms in the southeast quarter of the CWA with the slight
risk boundary from SPC just on the other side of our border with
Tennessee. The latest HRRR runs suggest some swaths of updraft
helicity could be produced by any stronger cells that develop
later today. Likewise, heavy rain concerns have increased on
account of the better moisture available in the column today as
PWs climb thanks to a 40 to 50 kt low level jet nosing into the
area. Additionally, a couple of pockets of upper level divergence
will pass overhead into early Wednesday morning due to the
presence of a right entrance region from a departing 3h jet to the
east this morning and the left exit one of a southwest jet,
coming around the trough, moving though in the evening. Also,
specific humidities at 700h will be pushing a positive 2.5
standard deviations this morning per the NAEFS.

This bout of active weather does end with a bit of a whimper
later this evening, though, as the backside of the sfc low brings
chilly rain showers, sprinkles, and drizzle to the area while
temperatures fall through the 40s. This cold season return/revenge
plays out on Wednesday as temperatures struggle to make it too
far into the 50s along with some patches of mainly light showers
around. It looks like a winter-style upslope pattern sets up on
Wednesday keeping low clouds and cold showers around - especially
in the higher terrain of the east.

Oh what this winter could have been if we had had these types of
systems move through 3 months ago.

Mainly just made some point adjustments to temperatures through
the period as the gradient is well reflected today and the CAA
regime looks reasonable tonight and Wednesday. For the PoPs, did
substantially increase them through the period from the NBM
considering the ongoing convection inbound and upslope
expectations tonight/Wednesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 340 AM EDT TUE MAY 5 2020

The extended period will feature a variety of weather, from dry
conditions Wednesday night and Thursday, to showers and storms
Thursday night through Friday night, and colder temperatures and
good chances for late night and early morning frost over the
upcoming weekend. We should see a few rain showers exiting the
area early Wednesday evening, as an area of low pressure moves off
to our east. A ridge of high pressure will then bring weather to
eastern Kentucky Wednesday night and Friday. Rain showers will
move back into the area Thursday evening, as another area of low
pressure moves in from the west. The rain will become widespread
from very early Friday morning and through out the day on Friday.
A few thunderstorms may occur on Friday, as a surface cold front
moves through the area. Once the boundary moves to our easter,
much cooler air will filter into the area behind it. As skies
clear off and winds die down late Friday night and early Saturday,
we may see frost formation across eastern Kentucky. The cooler
conditions will persist through out the weekend. The better chance
for frost will be late Saturday night into early Sunday morning,
as skies are expected to be mostly clear and winds nearly calm.
The frost could be widespread on Sunday morning.

Temperatures in the extended will be cooler than normal on
average, with the coolest conditions forecast for Friday and
Saturday. Highs on those two days will likely only make it into
the 50s. Temperatures during the other days in the extended will
be warmer, with daily highs in the 60s, but will still be below
normal for this time of year. Lows could drop into the lower 30s
both Friday night and Saturday night, and into the mid to upper
30s Wednesday night. The rest of the time we should see lows in
the 40s, which are still below normal values.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 750 AM EDT TUE MAY 5 2020

Showers and southern storms will continue moving through the area
into the afternoon with further deterioration in cigs from
southwest to northeast into the MVFR range - and in some cases the
IFR range by 15z. With the lower level saturated and a low
pressure system tracking across the Commonwealth, MVFR and IFR
should prevail through 12z Wednesday in all locations. Cigs may
fall to near or below mins at the TAF sites, at times, especially
for JKL and SJS. Locations nearer to Tennessee, but south of LOZ
and SME should get into the warm sector and a period of VFR may
be realized for a couple of hours between 18 and 00z. Variable
winds at generally 10 kts or less are expected through 15z, with
winds in the south veering from southeast to west between 15 and
00z increasing to between 10 and 15 kts. To the north, variable
winds at 10 kts or less should prevail between 12 and 00z. Look
for most places to see little improvement in cigs after 00z even
as the steadier pcpn ends and the winds switch more to the
northwest - settling a bit.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...GREIF
Hazardous weather outlook, May 5, 3:55 AM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
355 AM EDT Tue May 5 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 AM EDT Tue May 5 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms can be expected today, mainly
along and south of the Mountain Parkway. A few of these storms
could become strong nearer to the Tennessee and Virginia border
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a threat for a few thunderstorms on Friday.

Patchy frost will be possible early Saturday morning and also
that night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/AR

In the hours before

Special weather statement, May 5, 6:14 AM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
614 AM EDT Tue May 5 2020

KYZ080-086-116-117-051115-
Clay-Knox-Laurel-Leslie-
614 AM EDT Tue May 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUREL...
NORTHEASTERN KNOX...SOUTHWESTERN LESLIE AND CLAY COUNTIES...

At 614 AM EDT, a strong thunderstorm was located over London, moving
east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
London, Manchester, Grace, Fariston, Pittsburg, Brightshade, Lake,
Cane Creek, Goose Rock, Bush, Thousandsticks, Jonsee, Herron, Hooker,
Ice Cliff, Byron, Park Valley, Cottongin, Warbranch and East
Bernstadt.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3704 8417 3722 8414 3720 8340 3693 8343
TIME...MOT...LOC 1014Z 276DEG 34KT 3713 8406

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:14 AM EDTSpecial Weather StatementJKLClay, Laurel61 min
May 5, 6:28 AM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Pulaski, Rockcastle3 hr
May 5, 12:31 PM EDTAreal Flood WarningJKLClay, Knox, Laurel, Pulaski, Rockcastle7 hr
May 5, 5:46 PM EDTRiver Flood AdvisoryJKLClay16 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.